Subscribe to Biological Therapies in Psychiatry -  Choose your plan >
IN THIS ISSUE:
May 2009

Treating Fibromyalgia
Antidepressants offer some relief for sufferers of fibromyalgia.

Donepezil in Schizophrenia?
A recent report suggests donepezil (Aricept) does not appear to benefit cognitive symptoms of schizophrenia.

Second-Generation Antipsychotics and the Risk of Cardiac Death
Second-generation antipsychotics produce about the same level of cardiac risks as first-generation agents.

Preventing Dementia
Higher levels of education, mentally challenging work, and moderate coffee consumption may protect against Alzheimer’s disease, but Ginkgo biloba does not.

In Brief
Mixed Results for Modafinil as an Adjunct in Schizophrenia; Memantine Not Efficacious as an Adjunct in Schizophrenia

Second-Generation Antipsychotics and the Risk of Cardiac Death

May 2009

Some first-generation antipsychotic drugs block repolarizing potassium currents in vitro and prolong the QT interval, which can cause ventricular tachyarrhythmias and sudden cardiac death.1 Thioridazine (Mellaril and others) now carries a black-box warning about this. Is the risk of cardiac adverse events lower with second-generation agents?

Ray and others conducted a computerized analysis of Tennessee Medicaid files to compare the cardiac risk of first- versus second-generation antipsychotics.1 Over 44,000 patients who took a single first-generation antipsychotic and more than 46,000 others who took a single second-generation antipsychotic were contrasted with over 186,000 Medicaid enrollees who used no antipsychotics.

Overall, there were 1870 cardiac deaths—more than twice as many in men as in women. Current users of first-generation antipsychotics had about twice the rate of sudden cardiac death as nonusers. For patients taking second-generation agents, the risk of sudden cardiac death was 2.26 times that of nonusers and not significantly different from that of patients taking first-generation agents. Former users of antipsychotics had no increased risk compared with nonusers.

Each of the six most commonly prescribed antipsychotics—haloperidol (Haldol and others), thioridazine, clozapine (Clozaril and others), olanzapine (Zyprexa), quetiapine (Seroquel), and risperidone (Risperdal and others)—was associated with a significantly increased risk of sudden cardiac death, which rose as drug doses got higher. For users of first-generation agents, the incidence rate of sudden death increased by 31% for patients taking low doses versus 142% for patients taking high doses. For second-generation agents, the rates rose 59% with low doses versus 186% for high doses. The authors caution that second-generation agents appear to present the same cardiac hazards and, presumably, risk of sudden death via torsade de pointe, as first-generation agents.

In an accompanying editorial, Schneeweiss and Avorn note that the incidence rate ratios for sudden cardiac death among users of high-dose antipsychotics range from 1.72 for haloperidol to 5.05 for thioridazine.2 These rates correlate with the relative potential of these drugs to prolong the QT interval. In the report by Ray et al, the risk of sudden cardiac death among antipsychotic users was 2.9 events per 1000 patient years. For patients taking higher doses of antipsychotics, the rates rose to 3.3 events per 1000 patient years. To put this in context, the rate of agranulocytosis associated with clozapine is 6.8 events per 1000 patient years, and the rate of deaths from clozapine-caused agranulocytosis is about 0.2 per 1000 patient years.

Schneeweiss and Avorn recommend an electrocardiogram before and shortly after initiating antipsychotic drugs to look for existing or emerging QT interval prolongation. These editorialists point out that in the Clinical Antipsychotic Trials of Intervention Effectiveness (CATIE) study, 3% of patients who took risperidone or quetiapine had prolonged QT intervals. Among patients with dementia, the risk was 6%.

When QT prolongation occurs in a patient taking an antipsychotic, Schneeweiss and Avorn suggest that the doctor attempt to reduce the dose or discontinue the medication. As well, concurrent medication should be examined for possible interactions that could slow cardiac conduction, and other risk factors for sudden cardiac death should be reduced if possible. Follow-up electrocardiograms are worthwhile.

1Ray WA, Chung CP, Murray KT, Hall K, Stein CM: Atypical antipsychotic drugs and the risk of sudden cardiac death. N Engl J Med 2009;360:225-235.

2Schneeweiss S, Avorn J: Antipsychotic agents and sudden cardiac death—How should we manage the risk? N Engl J Med 2009;360:294-296.